Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 296, NWS North Platte, NE

September 6, 2001Thomas County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Sep 6, 2001, 9:40 PM CDT for Thomas County, Nebraska. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 6, 2001, 9:40 PM CDT (02:40 UTC)
Expired
Sep 6, 2001, 10:45 PM CDT
In force
65 min
Issued by
NWS North Platte, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Thomas County, NE

The radar

The North Platte radar (KLNX), 4 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 6, 10:30 PM CDTThunderstorm Wind 57 MHalsey, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 6, 6:30 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2001-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1716 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2001-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1716 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
2094 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

634 
WUUS53 KLBF 070241
SVRLBF
NEC171-070345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
940 PM CDT THU SEP 6 2001

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  THOMAS COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 1045 PM CDT...

* AT 936 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF SENECA...OR ABOUT 10 MILES
  WEST OF THEDFORD...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  OVER SENACA NOW THROUGH 10 PM CDT...
  OVER THEDFORD AROUND 1010 PM CDT...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
THURSDAY EVENING FOR WESTERN NEBRASKA.

LAT...LON 4207 10084 4176 10080 4176 10031 4207 10033

$$
DP/CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 2:41 PM CDT, 6 hours 59 minutes earlier.

Area forecast discussion, Sep 6, 2:41 PM CDT, 6 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
241 PM CDT THU SEP 06 2001

MAIN FORECAST CHALLENGE WILL BE PRECIP CHANCES AND TEMPERATURES NEXT
SEVERAL DAYS.

MODEL INITIALIZATION DECENT THIS MORNING WITH THE AVN THE DEEPEST
WITH RESPECT TO UPPER LOW ACROSS ID.  TIMING BETWEEN THE MODELS IS
FAIRLY SIMILAR THROUGH 48 HOURS AS WELL WITH THE AVN SLIGHTLY
FURTHER NORTH WITH TRACK OF LOW VS THE ETA AND NGM.  NGM AND AVN
PRECIP FIELDS LOOK TO LARGE IN COVERAGE ACROSS AREA FOR FRIDAY
GIVEN BEST DYNAMICS SHIFTING SOUTH OF CWA.  FOR THIS REASON WILL
LEAN TOWARDS THE ETA FOR THIS FORECAST.

TONIGHT...FRONT MOVES ACROSS FA AS UPPER LOW APPROACHES AREA.  RAPID
HEIGHT FALLS ALONG WITH DECENT LOW-LEVEL MOISTURE AND STRONG DYNAMIC
LIFT INDICATE THUNDERSTORMS ARE LIKELY.  TEMPERATURES WILL BE TRICKY
WITH RAIN COOLED AIR DROPPING TEMPERATURES AT OR NEAR DEWPOINT.
BELIEVE FWC GUIDANCE IS TOO WARM AND WILL GO SLIGHTLY BELOW THESE
NUMBERS.

FRIDAY AND FRIDAY NIGHT...ANTICIPATE FRONT SHIFTING WELL SOUTH OF FA
BY MID DAY TAKING ANY LOW-LEVEL MOISTURE WITH IT AS WELL.  WITH
DEFORMATION ZONE SETTING UP SOUTH OF CWA WILL MENTION MORNING
SHOWERS WITH DECREASING CLOUDINESS IN THE AFTERNOON.  TEMPERATURES
BEHIND FRONT NOT LOOKING EXTREMELY WARM WITH READINGS IN THE 65 TO
70 DEGREE RANGE ANTICIPATED ACROSS MOST OF AREA.  STRONG UPPER JET
CURRENTLY ACROSS SOUTHWEST CANADA THEN DIGS TROUGH INTO SOUTHERN
ROCKIES FRIDAY NIGHT.  JET DYNAMICS LOOK GOOD ENOUGH FOR AT LEAST A
CHANCE OF SHOWERS IN THE WESTERN HALF OF CWA.  ENHANCED LIFT SHOULD
ALSO PUSH ANOTHER FRONT ACROSS FA FRIDAY NIGHT WITH STRONG 850MB
FRONTOGENESIS SHOWN BY 06Z.  GRADIENT BEHIND FRONT SHOULD BE STRONG
ENOUGH TO PUSH WINDS INTO THE 15 TO 25 MPH RANGE.

SATURDAY AND SATURDAY NIGHT...SHOWERS MAY LINGER INTO THE MORNING
HOURS ACROSS SOUTHWEST THIRD OF CWA WITH A SLOW DECREASE IN CLOUD
COVER BY AFTERNOON.  STRONG CAA SHOULD PREVENT TEMPERATURES FROM
RISING MUCH ON SATURDAY WITH READINGS RANGING FROM THE MIDDLE 60S
EAST TO MIDDLE 50S WEST.  WITH MOST CLOUD COVER LEAVING AREA
SATURDAY NIGHT AND SURFACE HIGH PRESSURE BUILDING ACROSS REGION
TEMPERATURES WILL BE ON THE COLD SIDE SATURDAY NIGHT.  VERY DRY AIR
IN PLACE COULD DROP TEMPERATURES AS LOW AS THE UPPER 30S IN THE WEST
TO LOWER 40S EAST.

SUNDAY...SUBSIDENCE ON BACK SIDE OF TROUGH SHOULD BE THE RULE ON
SUNDAY WITH LITTLE IN THE WAY OF CLOUD COVER EXPECTED.  TEMPERATURES
IN THE 70S LOOK DECENT FOR HIGHS.

MONDAY THROUGH THURSDAY...DECENT AGREEMENT BETWEEN MEDIUM RANGE
MODELS FOR DAYS 4 AND 5 FOR THE CENTRAL PLAINS...BUT START TO
DIVERGE ON DAYS 6 AND 7 WITH HANDLING OF NEXT WAVE.  TROUGH AXIS
ACROSS GREAT LAKES REGION SHOULD LEAVE AREA UNDER STRONG SUBSIDENCE
FOR MONDAY AND TUESDAY.  RECYCLED COOL AIR ON BACK SIDE OF SURFACE
HIGH SHOULD KEEP HIGH TEMPERATURES IN THE 70S FOR BOTH DAYS AS WELL
WITH LOWS IN THE 40S.  ECMWF IS THEN MUCH STRONGER AND DEEPER WITH
NEXT SYSTEM ACROSS WEST COAST ON DAYS 6 AND 7 WHILE LATEST MRF
KEEPS SYSTEM AN OPEN WAVE.  ENSEMBLE PRODUCTS FAVOR THE MRF SOLUTION
OVER THE ECMWF AND WILL LEAN TOWARDS THE MRF FOR WEDNESDAY AND
THURSDAY.  ANTICIPATE LITTLE IN THE WAY OF MOISTURE RETURNING TO
AREA WITH NO SIGNIFICANT SYSTEMS MOVING ACROSS REGION.  BASED ON
THIS WILL KEEP AREA DRY WITH SLIGHTLY WARMER AFTERNOON TEMPERATURES
THAN ON MONDAY AND TUESDAY.

.LBF...NONE.

AWJ

In the hours before

Local storm report, Sep 6, 7:43 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
743 PM CDT THU SEP 6 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    11 SW OSHKOSH             NE   .75 INCH HAIL
09/06/01   GARDEN                         REPORTED BY SPOTTERS

0715 PM    6 N  LEWELLEN             NE   WIND DAMAGE
09/06/01   GARDEN                         POWER POLES BLOWN OVER.
                                          REPORTED BY CO-OP OBSERVERS

0730 PM    10 NE OSHKOSH             NE   .75 INCH HAIL
09/06/01   GARDEN                         REPORTED BY CO-OP OBSERVERS

JZ
Local storm report, Sep 6, 8:57 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
857 PM CDT THU SEP 6 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 PM    4 E  WHITMAN              NE   .75 INCH HAIL
09/06/01   GRANT                          REPORTED BY SPOTTERS

0845 PM    MULLEN                    NE   60 MPH TSTM WIND GUST
09/06/01   HOOKER                         REPORTED BY SPOTTERS

JZ
Local storm report, Sep 6, 9:39 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
939 PM CDT THU SEP 6 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 PM    OGALLALA                  NE   60 MPH TSTM WIND GUST
09/06/01   KEITH                          REPORTED BY KOGA AWOS

0910 PM    6 NNE LAMAR               NE   .88 INCH HAIL
09/06/01   CHASE                          REPORTED BY SPOTTERS

0915 PM    MULLEN                    NE   70 MPH TSTM WIND GUST
09/06/01   HOOKER                         REPORTED BY SPOTTERS

0915 PM    MULLEN                    NE   .88 INCH HAIL
09/06/01   HOOKER                         REPORTED BY SPOTTERS

0911 PM    IMPERIAL                  NE   60 MPH TSTM WIND GUST
09/06/01   CHASE                          REPORTED BY KIML ASOS

0935 PM    19 W BROWNLEE             NE   .75 INCH HAIL
09/06/01   CHERRY                         REPORTED BY SPOTTERS

0935 PM    19 W BROWNLEE             NE   60 MPH TSTM WIND GUST
09/06/01   CHERRY

JZ

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 8:10 PM CDTSevere Thunderstorm WarningLBFGrant, Hooker65 min
Sep 6, 9:02 PM CDTSevere Thunderstorm WarningLBFCherry58 min
Sep 6, 9:08 PM CDTSevere Thunderstorm WarningLBFChase, Perkins67 min
Sep 6, 9:14 PM CDTSevere Thunderstorm WarningLBFHooker46 min
Sep 6, 9:51 PM CDTSevere Thunderstorm WarningLBFCherry54 min
Sep 6, 10:00 PM CDTSevere Thunderstorm WarningLBFBrown, Keya Paha60 min
Sep 6, 10:16 PM CDTSevere Thunderstorm WarningLBFBlaine59 min
Sep 6, 10:36 PM CDTSevere Thunderstorm WarningLBFLogan24 min
Sep 6, 10:50 PM CDTSevere Thunderstorm WarningLBFLincoln55 min
Sep 6, 11:02 PM CDTSevere Thunderstorm WarningLBFCuster58 min
Sep 6, 11:03 PM CDTSevere Thunderstorm WarningLBFBoyd57 min
Sep 6, 11:12 PM CDTSevere Thunderstorm WarningLBFLoup, Rock48 min
Sep 6, 11:23 PM CDTSevere Thunderstorm WarningLBFFrontier67 min
Sep 6, 11:53 PM CDTSevere Thunderstorm WarningLBFHolt67 min
Sep 7, 12:00 AM CDTSevere Thunderstorm WarningLBFCuster60 min
Sep 7, 12:39 AM CDTSevere Thunderstorm WarningLBFBoyd66 min
Sep 7, 12:48 AM CDTSevere Thunderstorm WarningLBFWheeler42 min
Sep 7, 12:57 AM CDTSevere Thunderstorm WarningLBFHolt33 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.